Young kids more at risk for hearing loss from chemo drug

A new study looks at cisplatin, a life-saving chemotherapy drug known to cause hearing loss in children.

Dave Yasvinski 3 minute read September 9, 2021

Even a moderate loss of hearing can impact social development in children, experts say. Getty

Researchers are sounding the alarm that cisplatin — a life-saving chemotherapy drug known to cause hearing loss in children — does more damage the earlier in life it is administered.

The study, published in the journal Cancer, said the drug, commonly used to treat a range of cancers in children, begins to take a toll on hearing soon after being administered, with older children less vulnerable to the same magnitude of loss.

“This is significant as even a moderate loss of hearing can impact social development in children, particularly when it occurs during a peak time of language acquisition,” said Bruce Carleton, senior author of the study, professor at University of British Columbia’s department of pediatrics and an investigator and director of the Pharmaceutical Outcomes Programme at BC Children’s Hospital.

Ototoxicity, also known as ear poisoning, occurs when a person develops hearing or balance issues as a result of medication, often those used to treat cancer, illness or infection, according to Kids Health. Symptoms are dictated by the extent of damage to the inner ear and can include tinnitus (ringing in the ear), major balance issues, hearing problems in both ears and even profound hearing loss. When detected early, doctors may be able to prevent the issue from worsening and prescribe therapies to manage the issue. While there is no sure way to reverse the effects of ototoxicity, the condition occasionally improves over time once the inner ear has had time to heal.

The current study builds on previous research that found 60 per cent of children given cisplatin to counter cancer suffered some degree of hearing loss, with 40 per cent of those patients eventually requiring the use of hearing aids. To better understand the risk, the team took a deep dive into the data of 368 Canadian childhood cancer patients who were subjected to a combined 2,052 hearing tests after being administered cisplatin.

They found that within three years of commencing therapy, 75 per cent of children five years of age or younger — and 48 per cent above the age of five — experienced hearing loss related to the use of cisplatin. At the three-month mark, 27 per cent of children five years of age or younger had already begun to experience hearing loss; the number rose to 61 per cent after a year.

While researchers have been unable to ascertain the underlying mechanism at work, they suspect that developing structures within the ear may be more vulnerable to the toxic effects of the drug at younger ages. Using higher total doses of cisplatin by the three-month mark of treatment, or combining it with vincristine — another cancer-fighting drug — magnified the effect of hearing loss over time, as did a longer course of antibiotics when used alongside cisplatin.

“These results emphasize the need for audiological monitoring with each cycle of cisplatin treatment,” Carleton said. “Further investigation is needed to illuminate why younger children are more vulnerable to hearing loss and how best to protect hearing while administering this life-saving therapy.”

For more information on cancer, support or to connect with other patients, visit Childhood Cancer Canada, the Canadian Cancer Society or Wellspring.

Dave Yasvinski is a writer with Healthing.ca